Texas, 2008

Tornadoes and Flash Flood in Texas, July 24, 2008

July 24, 2008 · NWS EWX · 6 events in 2 counties and zones

Hurricane Dolly made landfall on South Padre Island on the afternoon of July 23. On the morning of the 24th, the center of Dolly was located near Laredo and had weakened to tropical storm strength.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$815,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Hurricane Dolly made landfall on South Padre Island on the afternoon of July 23. On the morning of the 24th, the center of Dolly was located near Laredo and had weakened to tropical storm strength. An outer rain band from the storm moved through South Central Texas and caused damage in Bexar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 24, 6:27 AM CST, 45 minutes earlier.

Area forecast discussion, Jul 24, 6:27 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
727 AM CDT THU JUL 24 2008

.UPDATE...
UPDATED THE HAZARDS GRID AND THE APPROPRIATE TEXT
PRODUCTS FOR THE NEW TORNADO WATCH 744 VALID UNTIL 23Z.

&&

.PREV DISCUSSION... /ISSUED 642 AM CDT THU JUL 24 2008/

AVIATION...
TROPICAL STORM DOLLY WILL CONTINUE TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL TEXAS THROUGH MUCH OF
THE TAF PERIOD. CIGS WILL GENERALLY REMAIN MVFR THROUGH THE
AFTERNOON...WITH PERIODIC SHOWERS AND THUNDERSTORMS LOWERING
CONDITIONS TO IFR. EAST WINDS OF 10 TO 15 KTS WITH GUSTS OF 25 KTS
CAN BE EXPECTED THROUGHOUT THE DAY...WITH GUSTS TO 35 KTS POSSIBLE
IN AND AROUND THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 324 AM CDT THU JUL 24 2008/

DISCUSSION...
WEAKENING TS DOLLY STILL HAS A WELL DEFINED CIRCULATION IN THE
LOWER VALLEY. MAVERICK, DIMMIT AND ZAVALA COUNTIES WILL BE WELL
WITHIN THE CONTINUOUS RAIN BANDS TODAY. EVENTHO THERE HAS NOT BEEN
APPRECIABLE RAINFALL YET, THE PROJECTED TOTALS OF 3 TO 5 INCHES
COULD CREATE SOME FLOODING PROBLEMS. THE BROADER RAIN BANDS WILL
MOVE THROUGH SOUTH CENTRAL TEXAS TODAY AS NOTED BY THE SWATH OF
2.5+ INCHES PRECIPITABLE WATER ROTATING AROUND DOLLY. TEMPS WILL
BE CLOUD AND RAIN DEPENDENT, BASICALLY AT OR BELOW NORMAL.

BY 06Z THIS EVENING, DOLLY IS PROJECTED TO BE A DEPRESSION WITH
2.5+ PRECIPITABLE WATER STRETCHED ALONG THE RIO GRANDE.

THE TROPICAL TAP REMAINS ALONG THE RIO GRANDE THROUGH FRIDAY THEN
SHIFTS ACROSS MEXICO INTO THE PACIFIC SUNDAY.  HIGH PRESSURE ALOFT
WILL RETURN OVER THE WEEKEND AND REMAIN FOR THE FIRST HALF OF NEXT
WEEK. TEMPS WILL GRADUALLY REBOUND TO SUMMER TIME VALUES.

A WEAK EASTERLY WAVE IS STILL PROGGED TO MOVE ACROSS THE SOUTHERN
SLICE OF TEXAS. THIS COULD RESULT IN AFTERNOON SHOWERS ON THE
SEABREEZE BOUNDARY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  76  95  74  98 /  90  30  10  -    0
AUSTIN BERGSTROM INTL AIRPORT  90  74  96  71  97 /  90  30  10  -    0
DEL RIO INTL AIRPORT           90  77  90  74  94 /  80  70  40  10  -
SAN ANTONIO INTL AIRPORT       88  75  93  74  95 /  90  40  10  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH FRIDAY MORNING FOR
THE FOLLOWING COUNTIES: DIMMIT...MAVERICK...ZAVALA.

&&

06/25
Hazardous weather outlook, Jul 24, 6:12 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 AM CDT THU JUL 24 2008

TXZ171>173-183>194-202>209-219>225-251215-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-
712 AM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN CAN BE EXPECTED TODAY AND TONIGHT AS TROPICAL STORM
DOLLY CONTINUES TO MOVE NORTHWEST ACROSS SOUTH TEXAS. WIND GUSTS
NEAR 40 MPH ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS. THERE
IS ALSO A SLIGHT RISK FOR TORNADOES ACROSS MUCH OF SOUTH CENTRAL
TEXAS. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WITH
HIGHER AMOUNTS OF 2 TO 5 INCHES EXPECTED ALONG THE MIDDLE RIO
GRANDE PLAINS...GENERALLY ALONG AND SOUTH OF A LINE FROM DEL RIO
TO PLEASANTON. FLOODING IS POSSIBLE ACROSS URBAN AREAS...LOW WATER
CROSSINGS...LOW LYING AREAS...AND OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ217-218-228-251215-
MAVERICK-ZAVALA-DIMMIT-
712 AM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL LOCALLY HEAVY
RAIN CAN BE EXPECTED TODAY AND TONIGHT AS TROPICAL STORM DOLLY CONTINUES
TO MOVE NORTHWEST ACROSS SOUTH TEXAS. WIND GUSTS NEAR 40 MPH ARE POSSIBLE
WITH THE STRONGEST OF THESE STORMS. THERE IS ALSO A SLIGHT RISK
FOR TORNADOES ACROSS MUCH OF SOUTH CENTRAL TEXAS. RAINFALL AMOUNTS
OF 1 TO 3 INCHES ARE POSSIBLE...WITH HIGHER AMOUNTS OF 2 TO 5
INCHES EXPECTED ALONG THE MIDDLE RIO GRANDE PLAINS...GENERALLY
ALONG AND SOUTH OF A LINE FROM DEL RIO TO PLEASANTON. A FLASH
FLOOD WATCH IS IN EFFECT FOR MAVERICK...ZAVALA...AND DIMMIT
COUNTIES FROM NOON THURSDAY UNTIL 7 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FLASH FLOOD WATCH IS IN EFFECT FOR MAVERICK...ZAVALA...AND
DIMMIT COUNTIES UNTIL 7 AM FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 77 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Wilson

When
July 24, 7:12 AM CST
Where
Wilson County, 5.76 mi SE of Poth
Rating
EF0
Path length
0.01 mi
Path width
30 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.016, -98.039

The Wilson County sheriff reported a tornado along CR202W which twisted an oak tree, lifted a car port, and damaged some gutters outside of Poth.

Tornado, Bexar

When
July 24, 8:20 AM CST to 8:25 AM CST
Where
Bexar County, 2.05 mi SSE of San Antonio to 1.86 mi S of San Antonio
Rating
EF0
Path length
0.29 mi
Path width
30 yd
Property damage
$800,000
Reported by
NWS Storm Survey
Coordinates
29.391, -98.483

A tornado touched down on the south side of San Antonio. There was considerable damage to a boat shop and boat storage facility. A boat storage rack had its roof and top level twisted back on itself and the roof of an adjacent building was damaged in a similar manor. Tornadic Winds damaged roofs and uprooted trees along Steves and McKinley Avenues. The most extensive damage was along Steves Avenue where many of the homes along the street suffered roof damage and many large trees were uprooted or snapped off. One home had its metal roof peeled back by the wind. Another home had a carport and patio roof torn off the house and thrown over the roof to the other side of the house. A fast food restaurant on the northeast corner of Steves and Roosevelt Aves. had a portion of its roof blown off. It looked like the wind entered through a gable vent and pushed the roof out from the inside. Winds were estimated near 80 mph. Sixty homes were damaged along with 10 commercial buildings.

Thunderstorm Wind, Bexar

When
July 24, 9:20 AM CST to 9:25 AM CST
Where
Bexar County, 2.75 mi SW of Selma
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
29.550, -98.350

A survey found wind damage in the Live Oak and Windcrest areas just to the northeast of San Antonio. Most of the damage was to fences and trees.

Flash Flood, Bexar

When
July 24, 12:30 PM CST to 3:30 PM CST
Where
Bexar County, 1.93 mi E of Leon Vly to 3.23 mi ESE of Olmos Park
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
29.466, -98.598

Law enforcement and the City of San Antonio officials reported numerous roads across the city closed due to high water and flooding.

Funnel Cloud, Wilson

When
July 24, 4:45 PM CST
Where
Wilson County, 2.07 mi N of Sutherland Spgs
Reported by
Trained Spotter
Coordinates
29.300, -98.070

A trained storm spotter reported a funnel cloud which lasted 20 to 30 seconds before becoming rain wrapped.

Funnel Cloud, Bexar

When
July 24, 5:03 PM CST
Where
Bexar County, 0.69 mi N of San Antonio
Reported by
Public
Coordinates
29.430, -98.490

A citizen observed a funnel cloud just north of San Antonio College.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121312, 121223, 121296, 125744, 121299, 121217.